Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

190 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Sudden development of abnormal behavior with stiff and shivering body. Required treatment?

Answered by
Dr.
Dr. Srikanth Reddy

Psychiatrist

Practicing since :2007

Answered : 2770 Questions

default
Posted on Mon, 21 Jan 2013 in Mental Health
Question: My wife behaves in strange manner when i disagree with her on some small family issues. Ours is arrange marriage and its almost 3 years now. By gods grace we have never fought or argued so far. Though she is my wife, i call and pamper her a pre school baby as she is happy to the XXXXXXX in this mood. During these years, twice i have seen her behaving very strange whereby she is very scared that i might leave her alone and walk away from her life. She weeps and keeps on repeating that she will walk out of home all alone and sometimes she adds that she will also end her life. She folds her body to the smallest size and is very stiff. I politely try to free her and after some time she opens up i could feel the stiffness and also her shivering. Both the times it has happened at night in bed when we are about to sleep and iam scared if she really walks out of home in midnight when iam asleep.

Iam not sure but doubt she is suffering from "Hysteria". Also i heard that she has undergone love failure during her college days.
Kindly advise as what to be done.
doctor
Answered by Dr. Srikanth Reddy 27 minutes later
Hello,

Thanks for using health care magic.

A sudden development of abnormal behavior like the one you described nicely - occurring occasionally and lasting for a short period can have 2 most common possibilities:
1) Conversion reaction (hysteria as you have suggested)
2) Both these clinical conditions are very intricate and presentations can be confusing many a times.

EEG (Electro encephalography) is a diagnostic test which can differentiate between both the conditions. If the EEG is showing seizure like discharges, then it is a form of epilepsy arising from the temporal area of the brain resulting in such micro-psychotic like episodes. And if the EEG is normal, then in that case it could very well be a conversion reaction.

The fact that it has occurred only twice before suggests that it is not that serious.

If it is hysteria, it occurs mostly due to some distressing thoughts occurring in her mind and she may or may not want to discuss those thoughts with you. You should consult a good psychiatrist who would like to do an EEG and also talk to the patient to evaluate any stress if present.

There are various psychological tools such as sentence completion test, thematic apperception test, etc., which can put forth the stress that is not appearing during the routine interviews.

Correction of underlying depression is the first line approach in the treatment. She needs to learn some coping strategies and learn how to handle stress. Cognitive Behavioral Therapy and Brief Psychodynamic Therapy will help her if given by a good psychiatrist.

I understand that you are from Jharkand and CIP Ranchi will be a good place to get evaluated properly by some good experienced psychiatrist.

One word of caution: People may advise you to take her to various faith healers, please try to be away from it as it will complicate the issue further.

Hope this answer is comprehensive and useful. I would be happy to help you if you have any further queries.

Dr. Srikanth Reddy

Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Lab Tests

Recent questions on  Seizure

doctor1 MD

Dear Sir/ Madam, My name is Sonia, I suffer from mild epilepsy. I haven t had a seizure for 1yr and 2 months. Without sounding strange I tend to hear at times a screeching sound like when you scratch a balloon. Does this mean anything? Is it linked to my epilepsy? I take Carbamazephine 500mg in the morning, 100mg in the afternoon and 500mg in the evening. I can see the side effects it has on me although I am glad its stopping me from having physical fits. Side effects include gaining weight, my intellect has become slower and I find it hard to grasp certain info. I feel depressed at times and now this screeching noise is odd. What can be the cause of this? I use to have a very slight stamner when I was younger but kind of grew out of it when I was younger. You couldn t tell I have one but occasionally it comes out. Just recently its bugging me, probably because I am stressed. Could you give me any advice?

doctor1 MD

Hello. I am in my early fifties, and have always had issues with constipation. I eat a very well balanced diet, full of green vegetables, lean protein choices, and copious water. I don t drink alcohol, though I am on an anti convulsant since having had one seizure twenty years ago. I am active, strong, and fit. I ve had recently tried magnesium citrate, and have finally found some reliable relief. I ve heard so many conflicting opinions on the goodness of magnesium to its condemnation as a chronic addition to my evening routine. Is there a definitive answer? I will be asking my doctor , as I ve neglected to address this issue with her before. May I get yet one more opinion? Thanking you I advance, Cathy

doctor1 MD

my wife had a recent seizure, is on seizure meds, and is having withdrawal symptoms withdrawing from tramadol. she has not slept in 4 days. She took ambien for two days and still is not sleepiing. i am waiting for her dr to call me back, but should i take her to the ER

doctor1 MD

I am trying to find a pain management doctor for my daughter. The standard procedure in this area seems to be" 1. Give the patient enough pain medication to treat the pain. 2. Cut the pain medication in half My daughter has fibromyalgia ,...

doctor1 MD

pristiq desvenlafaxine 100 mg and sandomigran 500 mcg what side effects can there be

doctor1 MD

Hello Doctor, I don't feel good. Feel a little bit dizzy, What's wrong with me? What can I do? XXXX